Yes. Weight gain can occur as a side effect of some beta blockers, especially the older ones, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). The average weight gain is no more than 4 pounds (about 2 kilograms). Newer beta blockers, such as carvedilol (Coreg), don't typically cause weight gain as a side effect.
However, the beta blockers that can cause weight gain usually aren't prescribed unless other medications haven't worked, or if you have a specific heart condition that requires taking those medications.
Beta blockers are used to treat conditions such as high blood pressure and migraines. Doctors aren't sure exactly why some beta blockers cause weight gain. It could be that beta blockers slow your metabolism. Also, if you switch from taking a water pill (diuretic) to a beta blocker as a treatment for high blood pressure, you may gain a few pounds of weight that the diuretic kept off.
If you're taking a beta blocker for heart failure, tell your doctor immediately if you begin to gain more than 3 to 4 pounds (about 1.5 to 2 kilograms), particularly if the weight gain continues beyond your first week of taking the drug. This could mean that fluid is building up in your legs, abdomen or chest, which may signal that your heart failure is worsening.
May 11, 2012
- Messerli FH, et al. Body weight changes with beta-blocker use: Results from GEMINI. American Journal of Medicine. 2007;120:610.
- Szabo T, et al. Weight change with beta blocker use: A side effect put into perspective. American Journal of Medicine. 2008;121:e15.
- Leslie WS, et al. Weight gain as an adverse effect of some commonly prescribed drugs: A systematic review. Quarterly Journal of Medicine. 2007;100:395.
- Boxall BWJ, et al. Beta blockers and weight change in patients with chronic heart failure. Journal of Cardiac Failure. 2011;18:233.